Format

Send to

Choose Destination
Med Princ Pract. 2010;19(6):485-9. doi: 10.1159/000320309. Epub 2010 Sep 28.

Brugada syndrome with aborted sudden cardiac death related to liquorice-induced hypokalemia.

Author information

1
Department of Cardiology, Hacettepe University, Ankara, Turkey. yorgunhikmet@yahoo.com

Abstract

OBJECTIVE:

It was the aim of this study to report an aborted cardiac arrest due to ventricular fibrillation and electrocardiographic changes consistent with Brugada syndrome due to liquorice-induced hypokalemia.

CLINICAL PRESENTATION AND INTERVENTION:

Ventricular fibrillation was witnessed in a 50-year-old woman who was admitted to our emergency department with a history of liquorice ingestion, a herbal product. After stopping liquorice ingestion, the Brugada-like electrocardiographic pattern changed progressively with potassium replacement. A diagnosis of Brugada syndrome was made after the ajmaline challenge test. The patient was discharged with an implantable cardioverter defibrillator and had an uneventful follow-up.

CONCLUSION:

This report illustrates the importance of the investigation for herbal medications in the detailed history of a patient in the cases of electrolyte disturbances and the potential role of hypokalemia in the induction of malignant arrhythmia in Brugada syndrome.

PMID:
20881418
DOI:
10.1159/000320309
[Indexed for MEDLINE]
Free full text

Supplemental Content

Full text links

Icon for S. Karger AG, Basel, Switzerland
Loading ...
Support Center